Author + information
- Manolis Vavuranakis, MD, PhD∗ (, )
- Konstantinos Kalogeras, MD,
- Gerasimos Siasos, MD, PhD,
- Maria Lavda, MD and
- Dimitrios Tousoulis, MD, PhD
- ↵∗1st Department of Cardiology, Hippokration Hospital, University of Athens, 13 Astypaleas, Anoixi, Attiki-14569, Greece
We read with great interest the paper by Abdul-Jawad Altisent et al. (1). The investigators should be congratulated for their detailed work, as they deal with a rather unclear field regarding the appropriate antithrombotic strategy in the relatively common but demanding population of patients undergoing transcatheter aortic valve replacement (TAVR) with concomitant need for anticoagulant therapy because of atrial fibrillation (AF). Collecting retrospective clinical and prescription data from 12 centers, they have shown that adding of a single or two antiplatelet agents to a vitamin K antagonist (VKA) does not reduce adverse events, whereas it increases the risk for major or life-threatening bleeding.
Although we think that this work represents a significant contribution to the complex field of antithrombotic treatment after TAVR, we have some concerns regarding the findings and their interpretation that need to be discussed.
According to baseline population characteristics, the incidence of coronary artery disease (CAD), as expected, was less among the monotherapy group. Therefore, the conclusion that only VKAs could be sufficient for patients undergoing TAVR, without matching the severity of the underlying CAD, previous stenting, bifurcation lesions, and so on, is rather unjustifiable from the data provided in the paper. Similarly, it is of concern that the incidence of myocardial infarction in patients receiving multiple-antithrombotic therapy was about 3%, whereas there were no myocardial infarctions in the monotherapy group. Therefore, we cannot exclude selection bias, because it was not a randomized trial, and as expected, there was more severe disease background in the multiple-antithrombotic therapy group. Finally, bleeding risk, expressed with the HAS-BLED score, as well VKA compliance, expressed with the therapeutic international normalized ratio range, are 2 important factors not estimated but essential when comparison of different therapeutic strategies and outcomes is attempted for these 2 groups of patients.
On the basis of our published findings, studying a quite limited but age-matched population undergoing TAVR with concomitant AF, we have shown that during an almost 2-year follow-up period, treatment with a VKA plus clopidogrel for 3 months, followed by VKA plus acetylsalicylic acid, seems equally safe and effective enough compared with the standard antiplatelet regimen of TAVR patients without AF (2). Therefore, we believe that it is very premature to recommend only VKAs in this population, especially when CAD is present in more than 50% of the patients, as in the multiple-antithrombotic therapy group. Furthermore, the different pathophysiological basis of thrombotic and bleeding events during the follow-up period should be considered. Specifically, early thromboembolic events can be attributed to procedural aspects and surgical maneuvers, while late events are usually imputed to AF episodes (3). Besides, concomitant CAD undoubtedly demands enhanced antiplatelet coverage, especially during the early post–acute coronary syndrome or post–percutaneous coronary intervention period.
The findings of Abdul-Jawad Altisent et al. (1) add significant information to the field of antithrombotic therapy in TAVR patients with concomitant AF. The need for anticoagulation with or without antiplatelet therapy in this population must be individualized, taking into account the severity of the clinical situation, comorbidities, and the time period elapsed since implantation.
Please note: The authors have reported that they have no relationships relevant to the contents of this paper to disclose.
- American College of Cardiology Foundation
- Abdul-Jawad Altisent O.,
- Durand E.,
- Munoz-Garcia A.J.,
- et al.
- Vavuranakis M.,
- Kalogeras K.,
- Vrachatis D.,
- et al.
- Auffret V.,
- Regueiro A.,
- Del Trigo M.,
- et al.